MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TFNA 400MM/LEFT - STERILE; ROD, FIXATION, INTRAMEDULLARY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TFNA 400MM/LEFT - STERILE; ROD, FIXATION, INTRAMEDULLARY
Model Number 04.037.161S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: unknown.Complainant part is not expected to be returned for manufacturer review/investigation.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient had a revision surgery due to bone fracture on (b)(6) 2018.The trochanteric fixation nail-advance (tfna) was broken prior to extraction.The patient was originally treated with prophylactic nailing for metastatic cancer.Lesion was detected by como topography (ct) scan to try to prevent a fracture.The nail broke at the nail and helical blade interface.The proximal end of the nail broke completely away from the distal end.There were no issues with the helical blade or locking screw.Both devices were intact.There were no bony fragments generated during extraction or revision.All hardware was easily removed.There was no surgical delay.Routine intraoperatively x-rays were taken standard for the procedure.Patient was revised to a standard trochanteric fixation nail (tfn) ¿ helical blade and nail.Concomitant devices reported: tfna helical blade 110 mm sterile (part 04.038.310s, lot h271336, quantity 1); 5.0 mm distal locking screw (part/lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device: product was not returned.Based on the information available, it has been determined that no corrective and preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Visual inspection performed at customer quality (cq) confirmed the condition of post operative femoral nail breakage, which agrees with the reported complaint condition.Device was not returned: however the x-rays provided by the reporter clearly show that a nail has broken post operatively.The break has occurred in-situ at the proximal locking hole location.The distal nail portion appears unmoved however the proximal nail portion appears to have fallen in varus.The complaint device was manufactured in may 2017.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.Tabulated product drawing 04_037_042 for the family of 130 degree titanium cannulated trochanteric fixation nails-advanced were reviewed during this investigation.No product design issues or discrepancies were observed.A dimensional inspection of features relevant to this complaint could not be obtained at cq because the device was not returned.The complaint histories for the tfna nail family was reviewed and this complaint condition is adequately covered by the risk assessment.A definitive root cause for the post operative nail breakage could not be determined based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies were identified during this investigation and this complaint condition is adequately covered by the risk assessment.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Item: 04.037.161s , lot: h360447 , mfg qty: 6 , mfg date: 09 may 2017 , scn: 13709 , exp date: 30 apr 2027.Dhr review found product was inspected and passed per inspection requirements.The test requirement "notch depth 6.95/7.05" was indicated as not applicable.The added test at final inspection was found to damage the parts after anodize.This feature is checked 100% at the mill id feature.Raw material item 21127; lot h188690 dhr reviewed.Material supplied by perryman company, received on 08 sep 2016.Certified test report provided by perryman company certifies that all test results conform.Certificate of test provided from howmet castings for heat treat.No reworks or ncs generated for the material.Product sterilized at ethicon endo-surgery using gamma 25-40kgy.Certification provided by ethicon endo-surgery.Sterile product release checklist indicates all requirements were completed and passed.There were no reworks or ncs generated during the manufacture of this order.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Provided x-rays clearly show that a nail has broken post operatively.The break has occurred in-situ at the proximal locking hole location.The distal nail portion appears unmoved however the proximal nail portion appears to have fallen in varus.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.A definitive root cause for the post operative nail breakage could not be determined based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
11MM/130 DEG TI CANN TFNA 400MM/LEFT - STERILE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester 19380
MDR Report Key7533058
Report Number2939274-2018-52219
Device Sequence Number284440
Product Code HSB
UDI-Device Identifier10886982096692
UDI-Public(01)10886982096692
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K160167
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.037.161S
Device Catalogue Number04.037.161S
Device Lot NumberH360447
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/30/2018
Supplement Date Received by Manufacturer06/04/2018
06/22/2018
06/22/2018
Initial Report FDA Received Date05/22/2018
Supplement Report FDA Received Date06/20/2018
06/26/2018
06/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight79